Paracetamol has been used widely all around the world as an analgesic and antipyretic. The history of paracetamol discovery started in 1886. at that time, acetanilide was discovered as the first-line analgesic and antipyretic. but because of its high incidence of toxicity in the blood, it was immediately banned. in 1887, phencitin- a prodrug of acetaminophen- was discovered. as well, it was banned because of its toxicity to kidneys. Eventually, after more than 50 years, paracetamol was discovered as an active metabolite of phenacetin in 1947.
When paracetamol is ingested inside the body, its metabolism occurs through three pathways. two are major and the third is minor. in the first pathway, paracetamol is conjugated with the sulfate group to result in an inactive metabolite. in the second one, paracetamol is conjugated with glucuronides which is as well, an inactive metabolite. however, in the third minor pathway, paracetamol is transformed into NAPQI ( N-acetyl-p-benzoquinone imine) by cytochrome 9-450 which is very toxic to the liver. fortunately, because of its small amount, it is easily eliminated by the glutathione enzyme that causes detoxification.
The major problem occurs when the patient exceeds the therapeutic dose of acetaminophen. For instance, the maximum adult dose of paracetamol is 3-4 gm per day when the patient doesn't suffer from any medical condition. since then, if the intake is more than 6 gm for one dose at once, it will exposure the liver to a high level of toxicity. this toxicity can be reversed by taking N-acetyl cystein orally or by injection. As N-acetyl cysteine is an antidote for paracetamol toxicity. It replenishes hepatic GSH stores in the first 8 hours of paracetamol overdose.
Patients who have liver problems should take lower doses of paracetamol. patients who have kidney problems should as well adjust the dose with their doctor. For children, who are between 3-6 years, taking paracetamol should be limited to high fever (38.5) as studies showed the possibility of asthma as a result of its intake.
This is to remind us that paracetamol is safe but like with any other drug, it has its side effects and toxicity. For that, we should follow up with patients and make them aware of its side effects and use it with the desirable therapeutic doses.
- Sheen CL, Dillon JF, Bateman DN, Simpson KJ, Macdonald TM. Paracetamol toxicity: epidemiology, prevention, and costs to the health‐care system. Qjm. 2002 Sep 1;95(9):609-19.
- Prescott LF. Paracetamol overdosage. Drugs. 1983 Mar;25(3):290-314.
- Spooner JB, Harvey JG. The history and usage of paracetamol. Journal of International Medical Research. 1976 Feb;4(4_suppl):1-6.